Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 9, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at May 25, 2008, 4:20 PM CDT for Beltrami County, Hubbard County, Minnesota. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 25, 2008, 4:20 PM CDT (21:20 UTC)
- Expired
- May 25, 2008, 5:00 PM CDT
- In force
- 40 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
Counties Beltrami County, MN, Hubbard County, MN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 4:30 PM CDT | HAIL 1 | 6 E Nary, MN | |
| May 25, 4:35 PM CDT | HAIL 0.75 | 6 W Pennington, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 25, 2:45 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 9.3 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 783 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFGF 252121
SVRFGF
MNC007-057-252200-
/O.NEW.KFGF.SV.W.0009.080525T2120Z-080525T2200Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
420 PM CDT SUN MAY 25 2008
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN BELTRAMI COUNTY IN NORTH CENTRAL MINNESOTA...
NORTHEASTERN HUBBARD COUNTY IN NORTH CENTRAL MINNESOTA...
* UNTIL 500 PM CDT
* AT 417 PM CDT...WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE. THE
STORM WAS LOCATED NEAR GUTHRIE...OR 14 MILES SOUTH OF BEMIDJI...
MOVING TO THE NORTHEAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
PENNINGTON AT 445 PM CDT...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
LAT...LON 4741 9442 4740 9466 4724 9465 4718 9479
4733 9494 4768 9442 4767 9440 4741 9441
TIME...MOT...LOC 2120Z 218DEG 36KT 4732 9475
$$
JK2 follow-up statements
000
WWUS53 KFGF 252143
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
443 PM CDT SUN MAY 25 2008
MNC057-252153-
/O.CAN.KFGF.SV.W.0009.000000T0000Z-080525T2200Z/
HUBBARD MN-
443 PM CDT SUN MAY 25 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HUBBARD COUNTY IS
CANCELLED...
AT 443 PM CDT...THE SEVERE THUNDERSTORM HAS MOVED OUT OF THE WARNED
AREA IN NORTHEASTERN HUBBARD COUNTY. SO THE WARNING HAS BEEN
CANCELLED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY EVENING FOR
NORTH CENTRAL MINNESOTA.
LAT...LON 4741 9441 4742 9455 4742 9461 4743 9466
4749 9469 4768 9442 4767 9440
TIME...MOT...LOC 2143Z 218DEG 36KT 4750 9454
$$
MNC007-252200-
/O.CON.KFGF.SV.W.0009.000000T0000Z-080525T2200Z/
BELTRAMI MN-
443 PM CDT SUN MAY 25 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR SOUTHEASTERN BELTRAMI COUNTY...
AT 438 PM CDT...WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE STORM WAS LOCATED 5 MILES
WEST OF PENNINGTON...OR 14 MILES EAST OF BEMIDJI...MOVING TO THE
NORTHEAST AT 35 MPH.
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY EVENING FOR
NORTH CENTRAL MINNESOTA.
LAT...LON 4741 9441 4742 9455 4742 9461 4743 9466
4749 9469 4768 9442 4767 9440
TIME...MOT...LOC 2143Z 218DEG 36KT 4750 9454
$$
JK000
WWUS53 KFGF 252158
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
457 PM CDT SUN MAY 25 2008
MNC007-252207-
/O.EXP.KFGF.SV.W.0009.000000T0000Z-080525T2200Z/
BELTRAMI MN-
457 PM CDT SUN MAY 25 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BELTRAMI COUNTY
WILL EXPIRE AT 500 PM CDT...
AT 457 PM CDT...THE SEVERE THUNDERSTORM HAS MOVED OUT OF THE WARNED
AREA IN SOUTHEASTERN BELTRAMI COUNTY. SO THE WARNING WILL BE ALLOWED
TO EXPIRE AT 500 PM CDT.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY EVENING FOR
NORTH CENTRAL MINNESOTA.
LAT...LON 4741 9441 4742 9455 4742 9461 4743 9466
4749 9469 4768 9442 4767 9440
TIME...MOT...LOC 2157Z 218DEG 36KT 4761 9441
$$
JKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 3:31 PM CDT, 49 minutes earlier.
Area forecast discussion, May 25, 3:31 PM CDT, 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 331 PM CDT SUN MAY 25 2008 .SHORT TERM... MAIN FORECAST CHALLENGE CENTERS ON CONVECTIVE/SEVERE POTENTIAL CHANCES ACROSS FAR EASTERN MINNESOTA ZONES LATE THIS AFTERNOON AND EARLY THIS EVENING. 19Z SURFACE ANALYSIS DEPICTED MAIN LOW PRESSURE CENTER NEAR HCO WITH ASSOCIATED PREFRONTAL TROUGH ALONG RED RIVER VALLEY. LATEST CONVECTION WAS STARTING TO FIRE IN LAKE OF THE WOODS AND ROSEAU COUNTIES. ACTIVITY WAS FIRING ALONG AREA OF STRONGEST LOW LEVEL MOISTURE FLUX CONVERGENCE AND INSTABILITY...PER MSAS DATA. IN ADDITION WATER VAPOR IMAGERY SHOWED AXIS OF STRONG 250 MB UPPER LEVEL JET FROM NORTH CENTRAL NEBRASKA TO THE WESTERN UPPER GREAT LAKES. GFS/NAM IN GENERAL AGREEMENT WITH PLACEMENT OF SURFACE LOW CENTER OVER THE NORTHERN RED RIVER VALLEY AT 18Z AND EAST INTO THE ARROWHEAD OF MINNESOTA BY 00Z. MODELS APPEAR TO HAVE A GOOD HANDLE ON TIMING OF PREFRONTAL TROUGH SUGGESTING BEST CONVECTIVE POTENTIAL ACROSS THE EAST WILL BE BEFORE 00Z WHEN LOW LEVEL INSTABILITY SURFACE BASED CAPE IN EXCESS OF 1000 J/KG...LI TO -5 AND TOTAL TOTALS OF 51. EXPECT GREATEST RISK FOR THUNDER WITH ISOLATED SEVERE POTENTIAL TO BE ALONG AND EAST OF A ROSEAU TO FERGUS FALLS LINE FOR LATE THIS AFTERNOON INTO EARLY THIS EVENING. THIS IS SUPPORTED BY MODERATE LOW LEVEL INSTABILITY IN PLACE OVER AREA WITH SURFACE BASED CAPE AOA 1000 J/KG...STEEP MID LEVEL LAPSE RATES...BULK SHEAR VALUES OF 30-40 KTS. LATE TONIGHT INTO WED WEATHER PATTERN BECOMES MUCH MORE TRANQUIL AS HIGH PRESSURE SLOWLY DROPS SOUTH ACROSS FORECAST AREA. ONCE AGAIN VERY COOL CONDITIONS EXPECTED MONDAY NIGHT WITH FROST POTENTIAL HEADLINES POSSIBLE. TUESDAY INTO WEDNESDAY SLOW WARMUP COMMENCES OVER FORECAST AREA WITH REGION GETTING BACK UP INTO THE 70S BY MID WEEK. .LONG TERM THU-SUN... LONG TERM GUIDANCE STILL FOLLOWING PRETTY CLOSE TO THE ECMWF MODEL AGAIN TODAY. FORECAST FOR MAINLY FRI/SAT STILL LOOKING WET...BUT THIS IS SOMEWHAT HARD TO BELIEVE THIS FAR OUT...ESPECIALLY SINCE IT HAS BEEN SO DRY LATELY. MODELS STILL START OUT THE LONG TERM PERIOD WITH A CENTRAL PLAINS 500MB RIDGE...THEN THE FLOW STARTS TO TURN MORE ZONAL AND THEN NORTHWEST. AS THIS OCCURS...THE NEXT SHORT WAVE DROPS INTO THE NORTHERN PLAINS FOR MAINLY FRI/SAT. SFC PROGS CORRESPONDINGLY PUT A LOW SOMEWHERE IN THE NORTHERN PLAINS ALONG WITH THE PCPN CHANCES. THIS DOES HAVE PRETTY GOOD CONTINUITY FROM SATURDAYS MODEL RUNS...SO VERY FEW CHANGES WERE NEEDED. TEMPS ALSO LOOK TO STAY CLOSE TO NORMAL. && .AVIATION... LOTS OF CHALLENGES IN THE AVIATION FORECAST...WITH MOST ELEMENTS (WIND/WEATHER/CLOUDS) GOING THRU LARGE SWINGS. FOR STARTERS...WIND DIRECTIONS WILL GO FROM SOUTH/SW TO A WEST/NW COMPONENT IN THE MID EVENING...THEN GO TO MORE OF A STRAIGHT NORTH DIRECTION BY MONDAY MORNING. COULD BE SOME CONVECTIVE SHOWERS/TS YET EARLY THIS AFTERNOON NEAR KBJI...BUT DID NOT HAVE ENOUGH CONFIDENCE TO INSERT A HIGH PROBABILITY INTO ITS TAF. OTHERWISE...THERE IS FAIRLY WIDESPREAD SHOWER ACTIVITY IN WESTERN ND/SOUTHERN CANADA THAT SHOULD AFFECT THE TAFS AFTER WINDS TURN MORE NORTHWEST BY LATE EVENING AND OVERNIGHT (AS THE SFC LOW MOVES EAST). CLOUD HEIGHTS WILL BE LOWEST AS ANY SHOWER ACTIVITY MOVES THRU LATE THIS EVENING AND OVERNIGHT. MANY UPSTREAM OBSERVATION SITES IN SOUTHERN CANADA ARE REPORTING CEILINGS BELOW 1000FT. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && BERG/GODON .LONG TERM... && .AVIATION... && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && BERG/GODON
Hazardous weather outlook, May 25, 1:15 PM CDT, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 115 PM CDT SUN MAY 25 2008 NDZ006-007-014-015-024-026-028-029-038-049-052-054-261645- TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-GRIGGS-STEELE-BARNES- RANSOM-SARGENT-WESTERN WALSH COUNTY- 115 PM CDT SUN MAY 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED. MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-027-030-039-053- 261645- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-PEMBINA- EASTERN WALSH COUNTY-GRAND FORKS-TRAILL-CASS-RICHLAND- 115 PM CDT SUN MAY 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS SOME POSSIBLY SEVERE WILL DEVELOP EAST OF A ROSEAU TO THIEF RIVER FALLS TO DETROIT LAKES TO FERGUS FALLS LINE THIS AFTERNOON. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. THE STORMS SHOULD EXIT THE REGION BY 7PM CDT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. PB/DTR
In the hours before
Local storm report, May 25, 3:48 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
348 PM CDT SUN MAY 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM HAIL 3 E LAKE ITASCA 47.25N 95.15W
05/25/2008 E0.50 INCH HUBBARD MN TRAINED SPOTTER
0300 PM HAIL OAK ISLAND 49.31N 94.85W
05/25/2008 E0.25 INCH LAKE OF THE WOODS MN PUBLIC
REPORTED AT SPORTSMAN LODGE AND AT ANGLE INN LODGE
0325 PM HAIL BEMIDJI 47.48N 94.88W
05/25/2008 E1.00 INCH BELTRAMI MN AMATEUR RADIO
0340 PM HAIL TURTLE RIVER 47.59N 94.76W
05/25/2008 E0.75 INCH BELTRAMI MN AMATEUR RADIO
&&
DRIDDLEThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 2:33 PM CDT | Severe Thunderstorm Warning | FGF | Lake of the Woods | 57 min |
| May 25, 3:00 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater, Hubbard | 38 min |
| May 25, 3:34 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Hubbard | 56 min |
| May 25, 4:15 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami | 45 min |
| May 25, 4:36 PM CDT | Severe Thunderstorm Warning | FGF | Lake of the Woods | 15 min |
| May 25, 6:02 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami | 28 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.